Alert archive / Mississippi / Flash Flood Warnings in 2017
Flash Flood Warning 68, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Jun 19, 2017, 6:51 PM CDT for Jones County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 19, 2017, 6:51 PM CDT (23:51 UTC)
- Expired
- Jun 19, 2017, 9:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
County Jones County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 103 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 11.9 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 905 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 768 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
The text
As transmitted.
601
WGUS54 KJAN 192351
FFWJAN
MSC067-200245-
/O.NEW.KJAN.FF.W.0068.170619T2351Z-170620T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
651 PM CDT MON JUN 19 2017
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Jones County in southeastern Mississippi...
* Until 945 PM CDT
* At 646 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one to one and a half
inches of rain has already fallen with more heavy rainfall moving
in. Soils are saturated from rainfall the past week, which will
only increase flash flooding potential. Flash flooding is expected
to begin shortly.
* Some locations that will experience flooding include...
Laurel, Ellisville, Sandersville, Mill Creek, Tuckers Crossing and
Soso.
Additional rainfall amounts of one to three inches are possible in
the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3163 8894 3151 8940 3176 8940 3181 8921
3182 8894
$$
DC1 follow-up statement
522
WGUS74 KJAN 200123
FFSJAN
Flash Flood Statement
National Weather Service Jackson MS
823 PM CDT MON JUN 19 2017
MSC067-200245-
/O.CON.KJAN.FF.W.0068.000000T0000Z-170620T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jones MS-
823 PM CDT MON JUN 19 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR
JONES COUNTY...
At 819 PM CDT, Doppler radar indicated thunderstorms produced heavy
rain earlier across the warned area. Up to one to three inches of
rain fell within around an hour or so. Flash flooding is expected to
begin shortly.
Some locations that will experience flooding include...
Laurel, Ellisville, Sandersville, Mill Creek, Tuckers Crossing and
Soso.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3163 8894 3151 8940 3176 8940 3181 8921
3182 8894
$$
DCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 6:12 PM CDT, 39 minutes earlier.
Area forecast discussion, Jun 19, 6:12 PM CDT, 39 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
612 PM CDT Mon Jun 19 2017
.UPDATE...
Updated for 00Z aviation discussion
&&
.AVIATION...
00Z TAF discussion:
Frontal boundary from near GTR-MLU line has been the separtion for
convection this afternoon with scattered showers and thunderstorms
continuing still south of the line at least until mid evening.
VFR conditions at all TAF sites through the evening will give way
to MVFR along and south of the boundary. MVFR ceilings will be
slow to rise to VFR through the course of the day Tuesday as
showers begin developing from the southeast. Winds by afternoon
will be sustained at 10 to 20 knots with gusts around 25
knots./26/
&&
.DISCUSSION...
This afternoon through Tuesday...
Activity this afternoon basically on track and evolving in the
axis expected earlier. The upper shear axis has been key in
supporting upper divergence within the Trace corridor. Look for
this activity play out over the next few hours with some
additional activity filling in over the SE through 6-8 pm. Much of
the precip activity will diminish between 7-9 pm with most of the
night period pretty quiet. Not really expecting precip to develop
overnight, but some low end chances do exist for the far
E-central and SE say after 2-3am. Look for lower clouds to filter
in from the E/SE after 4-6 am with more low clouds across the area
for all of Tue morning. Overnight lows will be seasonal with a
range from 68-72.
On Tue we will see more influence from the tropical system as much
of our N/NW area will be precip free as drier air around the
circulation limits rain chances. Central and SE areas will be
more influence by increasing low level flow/convergence as the
system evolves in the northern Gulf. This should support better
precip chances with a focus for those mainly between 1 and 5pm.
With more clouds/precip, temps across the SE half will be in the
low/mid 80s while W/NW areas will see the upper 80s. The SE areas
may also see a bit more wind with some gusts to 20 mph. /CME/
Tuesday night through the week...
The main focus for the long term continues to be the potential
tropical development in the Gulf of Mexico. Satellite imagery
shows a disturbance spinning in the Gulf with a very lopsided
structure to it with most of the convection/clouds on the east
side of the system. Models have come in better agreement today
with a low developing and tracking into the north central part of
the Gulf through Wednesday. It meanders a bit as it continues to
get shoved west as an upper ridge builds across the Carolinas. The
National Hurricane Center is now issuing advisories on this
potential tropical cyclone and brings a potential landfall
sometime late Wednesday along the Louisiana coast south of Lake
Charles.
The main impacts for our area at this time look to remain the
heavy rain and flooding potential. As the center of this system
tracks to our west, and given the lopsided nature of it, a good
fetch of tropical moisture will stream into coastal areas tomorrow
and continue inland through Wednesday, especially on the eastern
side of the system. Precipitable water amounts are forecast to
reach around 2.2 inches Wednesday and increase to around 2.6-2.7
inches by Thursday. Needless to say, this is incredibly high for
our area and will promote efficient, heavy rainfall. Given how
saturated we are already, flash flooding will likely occur. There
could be several rounds of rain with this as bands move onshore.
At this time, we are advertising upwards of 3 inches of rain in
the south and east, but feel this will increase as the event draws
closer. Some location in our area likely will see a lot of rain,
but the question remains where will that be and how much. Previous
forecast introduced a limited risk for flooding across areas
along and southeast of the Natchez Trace, and this seems good for
much of this region. Greatest confidence right now in flooding in
our area will be in the Pine Belt where an elevated has been
introduced and a Flash Flood Watch issued for Tuesday through
Thursday evening. Given considerable moisture in place over the
rest of the forecast area(eventually PW values forecast to be
2-2.5 inches in the west by Thursday evening), both the elevated
risk and the watch will likely be expanded in future forecast
packages.
Once the system moves inland over Louisiana Thursday into
Friday, it looks to get swept up by an approaching upper level trough.
This will pick this decaying low up and swing it across the
northern part of MS and portions of the Mid-South/TN Valley. This,
along with another approaching front later in the weekend, will
keep rain chances in the forecast through the weekend. /28/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 72 86 71 83 / 47 48 18 37
Meridian 71 83 70 82 / 44 55 30 46
Vicksburg 72 88 71 85 / 20 30 14 30
Hattiesburg 73 82 70 81 / 22 62 37 67
Natchez 72 86 71 82 / 29 36 19 43
Greenville 69 88 70 86 / 3 3 5 17
Greenwood 69 88 69 85 / 12 11 5 23
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch from Tuesday morning through Thursday evening
for MSZ072>074.
LA...None.
AR...None.
&&Hazardous weather outlook, Jun 19, 6:21 PM CDT, 30 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 621 PM CDT Mon Jun 19 2017 ARZ074-075-LAZ007>009-015-016-023-025-MSZ018-019-025>051-053>056- 059-202330- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Tensas-Bolivar-Sunflower-Leflore-Grenada- Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha- Washington-Humphreys-Holmes-Attala-Winston-Noxubee-Issaquena- Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin- Scott-Newton-Claiborne-Copiah-Simpson-Smith-Jefferson- 621 PM CDT Mon Jun 19 2017 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and southwest Mississippi. .DAY ONE...Tonight and Tuesday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday night through Sunday Flooding is possible for areas of the region mainly along and southeast of the Natchez Trace corridor Wednesday through Thursday night. This potential event is several days away and details of the forecast will likely change, so stay tuned. (www.weather.gov/images/jan/graphicast/image3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Sunday. LAZ024-026-MSZ052-057-058-060>066-072>074-202330- Catahoula-Concordia-Lauderdale-Jasper-Clarke-Adams-Franklin MS- Lincoln-Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar- Forrest- 621 PM CDT Mon Jun 19 2017 This hazardous weather outlook is for portions of northeast Louisiana, east central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Tuesday FLOODING THREAT...Limited TIMING...Tonight Torrential downpours in a short amount of time could result in localized flooding across the region through this evening. (www.weather.gov/images/jan/graphicast/image1.png) .DAYS TWO THROUGH SEVEN...Tuesday night through Sunday Flooding is possible for areas of the region mainly along and southeast of the Natchez Trace corridor Wednesday through Thursday night. This potential event is several days away and details of the forecast will likely change, so stay tuned. (www.weather.gov/images/jan/graphicast/image3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Sunday. 26 && ...HAZARD LEGEND... *FLOODING* Extreme...Confident in significant flooding. Significant...Significant flooding possible. Elevated...Confident in flooding. Limited...Flooding possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... www.weather.gov/jan/safe Latest Weather Briefing... www.weather.gov/jan/weather_briefing Tropical page... www.weather.gov/jan/tropical National Hurricane Center Home Page... www.nhc.noaa.gov/ Find NWS JAN on Facebook... www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... www.weather.gov/jan/precipmaps River Forecast Center... www.weather.gov/lmrfc/ Significant River Flood Outlook... www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Local storm report, Jun 19, 5:21 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
521 PM CDT MON JUN 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM FLASH FLOOD 6 NNE MADISON 32.53N 90.08W
06/19/2017 MADISON MS EMERGENCY MNGR
SOME STANDING WATER ON THE ROAD BETWEEN
CHURCH AND YANDELL RD NEAR HWY 51.
&&Local storm report, Jun 19, 5:26 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
526 PM CDT MON JUN 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM FLASH FLOOD 2 NW JACKSON 32.34N 90.24W
06/19/2017 HINDS MS PUBLIC
INDUSTRIAL DRIVE COMPLETELY COVERED IN WATER
(PICTURES VIA SOCIAL MEDIA).
&&Local storm report, Jun 19, 5:35 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
535 PM CDT MON JUN 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM FLASH FLOOD 4 NNW MADISON 32.50N 90.14W
06/19/2017 MADISON MS PUBLIC
WATER COVERING THE ROAD AT THE INTERSECTION
OF BOZEMAN ROAD AND REUNION PARKWAY. REPORT
AND PICTURES RELAYED VIA SOCIAL MEDIA.
&&
DCLocal storm report, Jun 19, 5:47 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
547 PM CDT MON JUN 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM FLASH FLOOD 1 SE MERIDIAN 32.37N 88.70W
06/19/2017 LAUDERDALE MS EMERGENCY MNGR
REPORT OF FLASH FLOODING AT THE INTERSECTION
OF 5TH STREET AND 18TH AVENUE WHERE A CAR
WAS STRANDED IN FLOOD WATERS.
&&
DCLocal storm report, Jun 19, 6:15 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
615 PM CDT MON JUN 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM FLASH FLOOD 6 NNW MADISON 32.52N 90.16W
06/19/2017 MADISON MS EMERGENCY MNGR
ROAD COVERED IN WATER IN FIELDSTONE
SUBDIVISION OFF DEWEES RD.
&&Local storm report, Jun 19, 6:16 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
616 PM CDT MON JUN 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM FLASH FLOOD CANTON 32.61N 90.04W
06/19/2017 MADISON MS EMERGENCY MNGR
A NUMBER OF ROADS IN DOWNTOWN CANTON HAVE A
LOT OF STANDING WATER.
&&The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 9:44 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Madison, Warren, Yazoo | 35 min |
| Jun 18, 10:59 PM CDT | Special Weather Statement | JAN | Warren | 31 min |
| Jun 19, 2:44 PM CDT | Flash Flood Watch | JAN | Adams, Attala, Bolivar, Carroll, Choctaw, Claiborne and 41 more | 4 days |
| Jun 19, 3:27 PM CDT | Flash Flood Warning | JAN | Hinds | 3 hr |
| Jun 19, 4:34 PM CDT | Flash Flood Warning | JAN | Madison | 3 hr |
| Jun 19, 4:54 PM CDT | Flash Flood Warning | JAN | Lauderdale | 3 hr |
| Jun 19, 6:26 PM CDT | Flash Flood Warning | JAN | Clarke | 3 hr |
Nearby
Flash Flood Warnings in Mississippi, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.